Montana, 2009

High Wind in Montana, January 30 to 31, 2009

January 30 to 31, 2009 · NWS GGW · 9 events in 8 counties and zones

A strong cold front moved through the region producing very strong northwest winds.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front moved through the region producing very strong northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 30, 3:23 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Jan 30, 3:23 PM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
323 PM MST FRI JAN 30 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
A STRONG SHORTWAVE AND COLD FRONT MOVES INTO NORTHEAST MONTANA
EARLY SATURDAY MORNING. THE MAIN IMPACT WITH THE FRONT WILL BE
WIND. THE MODELS ARE ADVERTISING 850 MB AROUND 60 KNOTS ACROSS
THE NORTHERN ZONES. BEING THE MORNING...THE LEAST FAVORABLE TIME
OF DAY FOR MIXING...AND THE WEAK LAPSE RATES WILL LET NIGHT SHIFT
LOOK AT ISSUING HEADLINES. CAA WILL BE STRONG ENOUGH TO BLOW ANY
LOOSE SNOW AROUND IN THE NORTHERN ZONES...IF ANY STILL REMAINS
WITH RECENT RAIN AND FREEZING RAIN ON TOP OF THE NEAR 40 DEGREE
TEMPERATURES. MADE A FEW CALL THIS AFTERNOON AND FOUND SNOW TO BE
MORE COMPACT THEN IT WAS YESTERDAY. WILL KEEP AREAS OF BLOWING
SNOW IN THE FORECAST FOR NOW AND MENTION WIND AND BLOWING SNOW
POSSIBILITIES IN A HWO. DONT EXPECT THE SYSTEM TO HAVE ENOUGH
MOISTURE FOR MUCH OF A CHANCE OF SNOW AT THIS TIME...PROBABLY LESS
THEN AN INCH.

EXPECT THE STRONG WINDS ALOFT TO DIMINISH TO 40 TO 50 KNOTS AFTER
20Z SATURDAY. THE WINDS ALOFT WILL ONCE AGAIN INCREASE SATURDAY
NIGHT AS THE REST OF THE SHORTWAVE MOVES ACROSS THE REGION ON SUNDAY.
THIS WILL CAUSE THE WINDS ABOVE 850MB TO INCREASE BETWEEN 50 AND
60 KNOTS. SO EXPECT SLIGHT CHANCE OF SNOW ALONG THE DAKOTA BORDER...WITH
BLOWING SNOW POSSIBLE ACROSS THE NORTHEAST ZONES DURING THE DAY ON
SUNDAY. THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE IN IDAHO AND
LOW PRESSURE TO THE EAST BEGINS TO RELAX AS WE HEAD INTO MONDAY. RAS

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
ONLY MINOR CHANGES TO THE EXTENDED FORECAST AS LITTLE DIFFERENCES
IN THE MODELS. UPPER RIDGE CONTINUES TO DOMINATE WITH GENERALLY
WARM WEATHER EXPECTED. EXCEPTIONS WILL BE AT THE START OF THE
PERIOD...SUNDAY NIGHT AS COLD HIGH PRESSURE SLIDES TO THE EAST.
ANOTHER WAVE FLATTENS THE TOP OF THE RIDGE ON WEDNESDAY AS IT
MOVES THROUGH CENTRAL CANADA. THIS WAVE PASSES WELL TO THE NORTH
OF MONTANA SO MAIN AFFECT SHOULD BE SLIGHT COOLING. RIDGE THEN
REBOUNDS THROUGH THE END OF NEXT WEEK. EBERT

PREVIOUS LONG TERM DISCUSSION...THE DRY PATTERN THAT HAS DOMINATED
THE PAST 2 WEEKS CONTINUES...AS THERE ARE NO SIGNS OF SIGNIFICANT
WEATHER SYSTEMS IN THE LONG TERM PERIOD. MODELS IN IN GOOD AGREEMENT
WITH THE LARGE-SCALE PATTERN.

AN ARCTIC SURFACE HIGH MOVES INTO ND SUN NIGHT. MODELS SHOWING SOME
DISAGREEMENT ON THE EFFECTS OF THIS ON NE MT...INCLUDING THE GFS
ENSEMBLES. PREFER THE COLDER SOLUTIONS...IN PART BASED ON A PREVIOUS
SIMILAR PATTERN THIS MONTH. THIS HAS -18C 850 LINE INTO OUR NE AND
THICKNESSES DOWN TO 510 DM. WILL LOWER SOME SUN NIGHT/MON TEMPS...BUT
WARMING ALOFT ALREADY WELL UNDER WAY DURING THIS TIME PERIOD...WITH
GENERALLY CLOUDY SKIES...SO BELOW ZERO LOWS OF A FEW DEGREES SUN NIGHT
LIMITED TO N HALF OF CWA. STRONG WARM ADVECTION ALOFT...BUT OTHERWISE
LIFT AND GENERAL UPPER SUPPORT APPEAR WEAK SUN NIGHT AND MON...SO WILL
KEEP POPS IN 10 PCT AREA.

UPPER RIDGE SLOWLY MOVES E OVER MT BRINGING THICKNESSES VALUES TO NEAR
550 DM BY TUE/WED...IN PATTERN SIMILAR TO JAN 17-19TH. THERE WILL BE
PLENTY OF SUNSHINE...BUT EXTENSIVE SNOWCOVER REMAINS. AND LOW LEVEL
MIXING LOOKS MEDIOCRE. ONLY MINOR ADVANTAGES SEEN OVER JAN 17-19TH...IN
FORM OF LOWERING ALBEDO OF SNOW AND HIGHER SUN ANGLE...SO EXPECT TEMPS
FOR A 2-3 DAYS TO CLIMB ABOVE FREEZING ACROSS MOST OF THE CWA...OUR
SW INTO THE 40S...BUT FALLING FAR SHORT OF POTENTIAL AGAIN. THE UPPER
RIDGE STARTS TO WEAKEN BY THU...AND IS GONE BY FRI...WITH A WEAK DISTURBANCE
OR TWO AND FALLING HEIGHTS AND THICKNESSES..BUT NO CLEAR-CUT WEATHER
SYSTEMS. SIMONSEN

&&

.AVIATION...
VFR WITH MID TO HIGH CLOUDS EXPECTED THROUGH TONIGHT. A COLD FRONT
WILL BRING INCREASED NORTH WINDS SATURDAY MORNING. SOME LOWER
CLOUDS AND SNOW SHOWERS ARE ALSO POSSIBLE BEHIND THE FRONT. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 30, 4:03 AM MST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
403 AM MST FRI JAN 30 2009

MTZ016>027-059>062-311100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
403 AM MST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A MIX OF LIGHT RAIN AND LIGHT FREEZING RAIN THAT FELL OVERNIGHT
HAS MADE SOME ROADS EAST OF MALTA AND JORDAN SLIPPERY. MORE LIGHT
RAIN IS POSSIBLE THIS MORNING EAST OF OPHEIM...WOLF POINT AND
GLENDIVE WITH A MIX OF LIGHT FREEZING RAIN POSSIBLE BETWEEN
PLENTYWOOD AND CULBERTSON. IF TRAVELING THIS MORNING...LOOK OUT
FOR AREAS OF BLACK ICE AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL MOVE THROUGH THE AREA EARLY SATURDAY MORNING.
WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH WITH GUSTS
AS HIGH AS 50 MPH BEHIND THE FRONT. THE STRONGEST WINDS WILL BE
NORTH OF THE MISSOURI RIVER. BLOWING AND DRIFTING SNOW IS POSSIBLE
NEAR THE CANADIAN BORDER ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
January 30, 9:10 PM MST
Where
Little Rocky Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Montana Department of Transportation Malta South observation site recorded sustained winds of 49 mph with a peak gust of 59 mph between 9 pm and 10 pm.

High Wind, Northern Phillips

When
January 31, 4:05 AM MST to 5:00 AM MST
Where
Northern Phillips forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Whitewater School observation site had a measured wind gust of 62 mph at 405 am.

High Wind, Central and Southern Valley

When
January 31, 5:00 AM MST to 7:30 AM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

The King Coulee RAWS observation site had a gust to 58 mph between 6 am and 7 am. A trained weather spotter reported sustained winds of 40 to 45 mph from 5 am to 730 am.

High Wind, Western Roosevelt

When
January 31, 5:05 AM MST to 7:06 AM MST
Where
Western Roosevelt forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Montana Department of Transportation McDonald's Hill observation site recorded sustained winds of 40 to 45 mph for two hours after the frontal passage.

High Wind, Little Rocky Mountains

When
January 31, 5:24 AM MST to 7:22 AM MST
Where
Little Rocky Mountains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Montana Department of Transportation Hays observation site recorded sustained winds of 41 mph with gusts to 47 mph for two hours after the frontal passage.

High Wind, Richland

When
January 31, 6:00 AM MST to 8:00 AM MST
Where
Richland forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Montana Department of Transportation Sioux Pass observation site had sustained winds between 40 and 43 miles an hour.

High Wind, Northern Valley

When
January 31, 6:30 AM MST to 7:45 AM MST
Where
Northern Valley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

The observation site eight miles north of Glentana had sustain winds of 40 to 43 mph.

High Wind, Daniels

When
January 31, 7:30 AM MST to 9:00 AM MST
Where
Daniels forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Other Federal Agency
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

The Port of Whitetail had sustained winds of 40 to 42 mph with a peak wind gust up to 50 mph. The Border Patrol reported a flag pole was bent by the winds.

High Wind, Sheridan

When
January 31, 7:45 AM MST to 9:15 AM MST
Where
Sheridan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

The Port of Raymond had a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149753, 149745, 149743, 149742, 152054, 149741, 149747, 149749, 149751.